Q. I appreciate your warning about brain fog due to anticholinergic drugs. I took Lomotil to control diarrhea from IBS only when I went out for an event.
At first I thought my episodes of brain confusion were caused by senior moments. After reading your column I realized I was taking an anticholinergic medication. I stopped taking Lomotil and regained my mental clarity. Thank you!
A. Lomotil (diphenoxylate and atropine) has been on the market for more than 50 years to treat diarrhea. This drug, like scores of others, interferes with the action of a brain chemical called acetylcholine. This anticholinergic activity can lead to brain fog, memory problems and confusion.
We are sending you our Guide to Drugs and Older People with a list of anticholinergic drugs that are often inappropriate for seniors. Medications in this category that might surprise you include anti-anxiety agents like alprazolam, antidepressants such as amitriptyline, antihistamines such as diphenhydramine and drugs for overactive bladder like oxybutynin and tolterodine.